Indiana, 2018

Lightning Strike in Indiana, June 7, 2018

June 7, 2018 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed ahead of an upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed ahead of an upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 7, 6:22 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 7, 6:22 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Wilmington OH
722 PM EDT Thu Jun 7 2018

.SYNOPSIS...
Southerly flow will bring very warm and increasingly humid
conditions for the end of the week. Weak disturbances could
trigger some thunderstorms any time from late this afternoon
through the end of the week. A cold front will push south
across the area over the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Surface high pressure is now well off to our east over eastern
New England. This afternoon into evening a weak shortwave will
traverse across central Ohio helping to initiate some storms
over the Indiana/ Ohio border. Forecast soundings show mid-level
dry air remaining which is allowing for some sizable DCAPE and
sfc-delta theta e values. The NAM Nest shows a complex of storms
heading south near the Ohio/ Indiana border. The HRRR, ARW, and
NMM show a weaker form of this occurring. Given the dry air in
the forecast soundings some gusty winds will be possible in any
storms that are able to get going. Late this evening showers and
thunderstorms will slowly come to an end as daytime heating is
lost. A remnant boundary will be laid out across the area which
will be sufficient to keep low end PoPs in the forecast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday a weak shortwave will be spilling across the area along
with weak WAA. Forecast soundings across the area (on both the
NAM and GFS) destabilize with afternoon heating. The only
caveat to this is that much drier air exists across northern
Kentucky with PWATs around 1.25" (compared closer to 1.5" over
central Ohio). The lower PWATs come in the form of dry mid and
upper level air. Given the weak boundary across the central
zones and elevated moisture profiles have increased PoPs through
the central and northern zones, while keeping lower PoPs across
northern Kentucky.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Forecast focus is on weekend convective trends...return of heat and
moisture for Monday afternoon into Tuesday night and then drying out
for end of week. Some minor differences in placement and coverage of
convection on Saturday into Saturday night. Seems prudent to include
high chances across the north with activity pushing east and south
through the day. This will play a tricky role on temps for highs on
Saturday and will play a middle road and go a bit higher than
guidance. Trend is for boundary to push south by Sunday into Monday
and thus have lowered pops from previous forecast but left a small
chance in for some continuity and possible isolated nature based on
model trends. Models indicating quick return of heat and humidity by
Monday and Tuesday. Again expecting some widely scattered convection
with this scenario. New guidance indicating front pushing through
Tuesday night into Wednesday with scattered convection followed by a
slight cool down and lower dewpoints similar to the past couple of
days.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Conditions should stay VFR for the most part. There may be some
BR reducing visibility to MVFR at LUK later tonight. Otherwise,
TSRA forming near a frontal boundary in the vicinity of DAY
should diminish in intensity this evening with loss of daytime
heating. For Friday, as the boundary sags into Ohio,
thunderstorms are forecast to occur in the vicinity of all sites
during peak afternoon instability. Kept conditions VFR since
airports may not receive direct impacts due to scattered nature
of storms. Winds outside of storms will stay around 10 knots or
less, with direction generally from the south to southwest.

OUTLOOK...Thunderstorms possible into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...Padgett
AVIATION...Coniglio
Hazardous weather outlook, Jun 7, 2:11 PM EST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
311 PM EDT Thu Jun 7 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
311 PM EDT Thu Jun 7 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 7, 5:30 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wilmington OH
630 PM EDT THU JUN 7 2018

OHZ042-072300-
Darke OH-
630 PM EDT THU JUN 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DARKE COUNTY UNTIL 700
PM EDT...

At 630 PM EDT, radar indicated a strong thunderstorm near Union City,
moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Greenville, Union City, Ansonia, New Madison, Wayne Lakes, Palestine,
Sharps Crossing, Cosmos, Sharpeye and Pikeville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4029 8481 4015 8448 3995 8471 4005 8481
TIME...MOT...LOC 2230Z 311DEG 8KT 4016 8476

Coniglio
Special weather statement, Jun 7, 5:47 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
647 PM EDT THU JUN 7 2018

OHZ034-035-072330-
Auglaize OH-Mercer OH-
647 PM EDT THU JUN 7 2018

...STRONG THUNDERSTORMS WILL AFFECT AUGLAIZE AND MERCER COUNTIES
UNTIL 730 PM EDT...

At 646 PM EDT, radar indicated a strong thunderstorm near St. Marys,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Celina, Wapakoneta, St. Marys, Coldwater, Fort Shawnee, New Bremen,
Cridersville, Rockford, New Knoxville, Moulton, Wabash, Mendon,
Buckland, Uniopolis, Montezuma, Chattanooga, Fryburg, Kossuth, Tama
and St. Johns.

This includes I-75 in Ohio between mile markers 106 and 118.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4070 8446 4068 8445 4069 8422 4066 8422
      4066 8411 4064 8411 4064 8406 4048 8408
      4048 8434 4044 8434 4048 8480 4071 8480
TIME...MOT...LOC 2246Z 277DEG 27KT 4059 8437

Coniglio
Special weather statement, Jun 7, 6:00 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
700 PM EDT THU JUN 7 2018

OHZ042-072330-
Darke OH-
700 PM EDT THU JUN 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DARKE COUNTY UNTIL 730
PM EDT...

At 659 PM EDT, radar indicated a strong thunderstorm near Greenville,
moving southeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Greenville, Arcanum, Bradford, Ansonia, Wayne Lakes, Gettysburg,
Pitsburg, Gordon, Palestine, Ithaca, Union Corners, Sharpeye,
Abbottsville, Sharps Crossing and Pikeville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4011 8481 4023 8470 4013 8443 4002 8443
      3992 8452 3992 8460 4006 8481
TIME...MOT...LOC 2259Z 303DEG 14KT 4012 8469

Coniglio
Special weather statement, Jun 7, 6:53 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
753 PM EDT THU JUN 7 2018

INZ050-OHZ042-060-080030-
Wayne IN-Darke OH-Preble OH-
753 PM EDT THU JUN 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...NORTH
CENTRAL PREBLE AND SOUTHERN DARKE COUNTIES UNTIL 830 PM EDT...

At 752 PM EDT, radar indicated a strong thunderstorm near New
Madison, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Greenville, Arcanum, New Madison, Wayne Lakes, Eldorado, West
Manchester, Bethel, Hollansburg, Palestine, Ithaca, Castine,
Whitewater, Union Corners, Sharpeye and Abbottsville.

This includes I-70 in Ohio near mile marker 12.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4001 8488 4001 8481 4012 8481 4008 8448
      3983 8459 3995 8490
TIME...MOT...LOC 2352Z 288DEG 12KT 4002 8478

Coniglio

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wayne

When
June 7, 7:23 PM EST
Where
Wayne County, 0.87 mi SE of Hagerstown
Property damage
$1,000
Reported by
State Official
Coordinates
39.910, -85.160

A tree was hit and knocked down by a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757673.